CSN Login
Members Online: 19

Post Treatment questions

quadgrandma8's picture
quadgrandma8
Posts: 13
Joined: Aug 2011

I haven't posted since April, just trying to survive and function. But I have questions. I was diagnosed in April 2011. I have chemo/radiation for 6 weeks. Healed from that and had my entire rectum removed on August 16th last year with a permanent colostomy. That was followed by 8 of 12 chemo treatments with 5FU and Oxylaplatin....Yuc!!! I had no lymph involvement. Tumor had gone thru the bowel wall and the tumor was right at the sphincter. Okay so here are the questions. I developed neuropathy in my hands and feet. When I stopped chemo at the 8 treatment mark, I felt like my legs were disconnected and my balance was off as was my fine motor skills. It seemed to worsen at first after treatment. That was very disheartening. Things have improved in that regard but I still have much tingling in my feet. Some mornings it is like stepping out of bed onto gravel. Seems worse when my feet are cold. Get zinging tingles up all the nerves in my legs if I get into a swimming pool that isn't warm enough for me. My legs tend to swell some since they removed lymph nodes in the abdomen. So I had started Lymph physical therapy back in December and was shocked what a difference it made in my ability to move my legs. Was put into thigh high heavy duty support hose. Then the fluid really collected at my hips and butt which of course is the area I was radiated. So I had to don a light weight panty girdle with a hole cut out for "Steve" the stoma----(the girls at my work named it)...I gave up pantyhose decades ago!!! So this is very annoying!!! If I don't wear them, then my legs are sooooo heavy by the end of the day. The other aspect is my hips and range of motion are so stiff!! I have been told it is because of the radiation as it "fibroses" the tissues. And the fluid collects there because it has no place to go and hard to travel thru fibrosed tissue. So I need to be massaging my legs---Ug!! Who has time to do all that?? I have recently started true physical therapy and wasn't very hopeful at first as the movements were very tiny and such. Was told alot of the issue is the nerves not gliding on the muscles and that is what is causing pain. Also am very weak in the muscles.. The therapy is beginning to make a difference. So here is the deal---anyone else dealing with this??? Doe the neuropathy really go away?? Some of what I heard it sounds like it doesn't??? I was told since mine is mostly "tingling" and not numbness it should go away but takes up to a year. I am 6 months out at this point. Swelling??? Told I may always deal with that.... I think that is one of my big annoyances. Putting the dang hose on every morning when I am in a hurry. Oh and the 105 degree heat this summer,,,, it was like wearing long underwear!! Wow!! This really sounds like major whining!! Sorry! It's just you know people look at me and I look fine on the outside---- and yes---done with treatment and I think people look at me and think---GREAT! you are done you are fine now! But I am not!! It is a daily reminder and when I stop to think about it or tell someone new my story. They gasp at all I have gone thru and the reality hits me and I break down. I have tried to just be strong and get thru it.... Not always stopping to grieve along the way.... then it hits me. In general I live my life fairly normally, with not as much stamina and stiff painful movements.... okay now I feel like I have been ranting---ha! Because I know there are others out there that are so much worse off than me. I am not it a wheelchair, I have all my limbs, my sight, I can move, etc. So it makes me stop and think......okay---done ------anybody??? any insights??? Also, I think I am cured?? But does that mean for 5 years only??? Chest xray at 3mo was clear, labs improving, going for 1 yr colonoscopy Sept 15...thanks for your input--sorry so long winded... wanted you to have the full picture..Thanks so much!!

abrub's picture
abrub
Posts: 1533
Joined: Mar 2010

Something that helped me was taking Alpha Lipoic Acid. An Integrative Med MD recommended it to me - 600 mg twice/day; and I only started it a year post-chemo. The change was fairly dramatic within a few weeks. While I never fully recovered from neuropathy, I improved dramatically. And that with only half the dose - I only took it once a day (600-800 mg/morning.) Somehow, the evening dose, even with food, made me nauseous, and I couldn't tolerate that.

He also recommended (tho I didn't follow through) Magnesium Citrate – 400mg/day, and 10 g Glutamine/day.

Some people swear by acupuncture. I've tried it - not much success, but others have had great success with it.

I also have massages with Myo-fascial release, which is generally helpful.

Even months later is not too late to start on some of these therapies to improve neuropathy. As I stated, I was unable to walk well at 1 year post-chemo, and then 4-6 weeks after starting ALA, I was in much better shape.

Just some thoughts....
Alice

luvinlife2
Posts: 172
Joined: Jul 2012

Agree with Alice re the Alpha Lipoic Acid. It does help. Nausea is a side effect although to my understanding it is rare with oral supplements. I had ALA via IV after a DCA treatment and was a bit nauseous so I take oral instead. I'm fine with those.

Good Luck, :)

quadgrandma8's picture
quadgrandma8
Posts: 13
Joined: Aug 2011

INteresting thought about ALA and nauseousness----sometimes I feel nauseous after I eat and I wonder why---then wonder if something is wrong---ha! I will have to pay attention to if it is when I take my supplements. Thanks for the input. So did either of you that have responded actually totally gotten rid of the neuropathy??

abrub's picture
abrub
Posts: 1533
Joined: Mar 2010

From being almost unable to walk after sitting a while to having minimal problems. I still have some toes that remain tingly and painful; I'm careful in my choice of shoes. However, the ALA made a huge difference.

I'm no longer taking it, tho occasionally if neuropathy comes back, I'll restart for a few weeks.

I got the 300 or 400 mg capsules and took 2 with breakfast.

quadgrandma8's picture
quadgrandma8
Posts: 13
Joined: Aug 2011

INteresting thought about ALA and nauseousness----sometimes I feel nauseous after I eat and I wonder why---then wonder if something is wrong---ha! I will have to pay attention to if it is when I take my supplements. Thanks for the input. So did either of you that have responded actually totally gotten rid of the neuropathy??

quadgrandma8's picture
quadgrandma8
Posts: 13
Joined: Aug 2011

Thanks for the comments! Actually the owner of a health food store I go to suggested the ALA for me. My capsules are only 250mg. I take one in the morning....I know he suggested---I think it was maybe 300mg. but the other brands that were higher dose were tablets which I don't digest very well. I do believe I notice a difference when taking it because I had about a week when I didn't and I couldn't figure out why suddenly the neuropathy seemed worse. I also take an oral phosphytydylcholase. I had had some of that in an IV about 4 times and that was dramatic in my "inflamed" and stiff feel. I couldn't afford to keep doing the nutritional IV's. Ispent about $1000 but it really helped. I was also doing massage and my therapist moved to Thailand! I have to find a new one. Thanks so much for the input---

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network